Progressive Osteoarthritis amidst Corticosteroids Therapy, Boston University of MedicineSiva Ranjani (Author) Published Date : Oct 16, 2019 01:04 IST
Progressive Osteoarthritis amidst Corticosteroids Therapy, Boston University of Medicine. The treatment for any disease is to reduce the defect or pain for the patients. But what can we do when the therapy itself causes an add-on to illness. Of course, therapy opens the door for the progression of the disease treated.
Osteoarthritis is a joint impairment that occurs when the soft tissue cushion under the bones breaks down. It befalls, especially in sportspersons frequently. The common therapy for osteoarthritis is injecting corticosteroid in the hip or knees to lessen the severe ache in the joints.
Symptoms of Osteoarthritis include pain, inflammation, inactiveness in the joints, lack flexibility, cartilage dislocation. The cartilage is the soft rubber-like tissue under the bones protecting the joints of the hips, knees, elbows, and hands.
A study published by Dr.Ali Guermazi, Radiology Professor at the Boston University of Medicine, states, “The corticosteroid shots in the hips and knees for joint pain are not safe” in his paper in Radiology journal.
The shots of cortisone jabbed in the hips or knees of the osteoarthritis victims even though reliefs pain temporarily, but the side effects of the therapy does harm in the long run. The routine corticosteroid therapy for osteoarthritis leads to severe ailments. This pain killer shots injected by sports persons regularly may drive to surgery or disintegration of joints.
Osteoarthritis occurs in old age people causing severe pain, inflammation, disintegration in cartilage threating motion impairment. According to the Arthritis Foundation in America, chronic ailment like osteoarthritis occurs in more than 30% of the citizens, causing severe pain in the joints.
In the Boston University of Medicine study of Osteoarthritis progression with cortisone jabs, Dr.Ali Guermazi and team examined more than 200 patients with osteoarthritis. Found that nearly 8% of the victims show symptoms of progressive arthritis with severe inflammation, cartilage loss, disintegration, and ache in the joints.
The study also revealed that the progression is noticeable in the patients who jabbed cortisone steroids regularly for the past two years. The percentage may undergo due to the victim’s miscarriage in the study test.
However Professor Guermazi tells that there is no proper evidence to prove the relation between corticosteroid jabs and osteoarthritis progression causing cartilage damage with its jab; The study requires more investigation to treat progressive chronic ailment other than cortisones.
Progressive Osteoarthritis amidst Corticosteroids Therapy, Boston University of Medicine